Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 23, NWS Duluth, MN

May 17, 2001Koochiching County, Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at May 17, 2001, 12:12 PM CDT for Koochiching County, Saint Louis County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2001, 12:12 PM CDT (17:12 UTC)
Expired
May 17, 2001, 12:45 PM CDT
In force
33 min
Issued by
NWS Duluth, MN
Area
Whole counties

Counties Koochiching County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 138 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:35 AM CDT, 9 hours 37 minutes earlier.

Area forecast discussion, May 17, 2:35 AM CDT, 9 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
235 AM CDT THU MAY 17 2001

FORECAST FOCUS IS ON PCPN CHANCES TODAY. MODELS ARE IN GENERAL
AGREEMENT THROUGH 48 HRS. AVN THEN BECOMES FASTEST WITH THE SHORT
WAVE AND ASSOCIATED FRONTAL BOUNDARY MOVING INTO MN FROM 48 TO 60
HR TIME FRAME. ETA MATCHES WELL WITH H85 THERMAL PROFILE OVER THE FA
AND WILL FOLLOW.

RADAR MOSAIC FEATURES A LINE OF -SHRA/-TSRA IN NW MN JUST AHEAD OF
SFC FRONTAL BOUNDARY IN THE RED RIVER VALLEY IN THE THETA-E RIDGE
AXIS. SFC OBS INDICATE THAT THIS ACTIVITY IS MAINLY ELEVATED IN
NATURE. THIS AXIS MOVES E INTO EASTERN MN CWFA BY 12Z...BUT
ATMOSPHERE BECOMES MORE STABLE. INSTABILITY INCREASES BY 18Z AS SFC
BASED LIS DROP TO -2 C OVER THE NORTHERN TIER...WITH CAPE VALUES OF
600 J/KG. LACK OF SUFFICIENT MOISTURE WILL KEEP THESE -TSRA ELEVATED
IN NATURE. MENTION FOR TODAY STILL LOOKS GOOD FOR THIS AREA.

SHORT WAVE DEPARTS THE CWFA QUICKLY TONIGHT ON THE FAST W FLOW. SFC
AND UPPER LEVEL RIDGING FOLLOWS BEHIND. GOOD RADIATIONAL COOLING
NIGHT EXPECTED WITH FAIRLY DRY COLUMN AND LACK OF CLOUD COVER. THIS
IS REFLECTED IN THE MOS TEMPS AS THEY DROP INTO THE UPPER 30S IN
THE NORTH. THIS LOOKS REASONABLE. RIDGING CONTINUES ON FRIDAY.
ENOUGH EASTWARD MOVEMENT OF THE RIDGE WILL ALLOW A RETURN FLOW TO
BECOME ESTABLISHED BY AFTERNOON. WITH A FEW MORE CLOUDS EXPECTED
AND WEAK WAA...WARMER MOS TEMPS ARE ON TARGET.

.DLH...NONE.

GSF

In the hours before

Special weather statement, May 17, 9:01 AM CDT, 3 hours 11 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-172000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
901 AM CDT THU MAY 17 2001

...WIDELY SCATTERED THUNDERSTORMS EXPECTED IN NORTHERN MINNESOTA...

THREAT...
NON-SEVERE THUNDERSTORMS EXPECTED.

DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS NORTHERN MINNESOTA
TODAY...BRINGING A CHANCE FOR WIDELY SCATTERED SHOWERS OR
THUNDERSTORMS ACROSS THE NORTHERN THIRD OF MINNESOTA. ANY
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

SPOTTER ACTIVATION...
SEVERE WEATHER SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

MELDE

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.